The Diabetes Forum Support Community For Diabetics Online

The Diabetes Forum Support Community For Diabetics Online (https://www.diabetesforum.com/forum.php)
-   Diabetes (https://www.diabetesforum.com/diabetes/)
-   -   More confused than ever and a little angry (https://www.diabetesforum.com/diabetes/6650-more-confused-than-ever-little-angry.html)

Cadydid 09-23-2011 18:03

More confused than ever and a little angry
 
I'm going to apologize first for this being long. Im frustrated and really have no where else to go with it.

My blood sugars are still going up. Lows are more frequent and yo yo effect of going from one extreme to the to other has me frustrated and feeling like crap most days. My PCP was not available, so I made an appt with the PA in the office of the endo dr that Im supposed to see in November.

I explained to him how frustrated that I was that I couldn't get even a quasi normal day. And that while perfect numbers would be great, I understood that likely wasnt going to happen because of life ( full time job full time school special needs son etc...) I told him that not having even quasi normal is causing stress of its own and that I just couldnt handle it.

He was estatic that my A1C was 6.4; even said it was on the low side for a diabetic and that I should aim for 7. Said it was so good that I could go to testing once a day??

Thats where the 2nd part of the frustration comes in. It makes no sense to me whatsoever. Im sitting there thinking if they arent stable and Im frequently getting lows, it makes more sense to test to know where I am.

While I sensed that he was trying to listen, I got the feeling that he was listening to me but not hearing me. His suggestion was to cut the glyburide in half and to readd the metformin at the dose that I knew I could handle. (cant go over 1000 mg a day) He also said that I should be concerned unless my bs was over 250 ??!! Complete exact opposite of what I had previously been told. And that is where I lost it. The thought of adding yet another one back and having to go through the temporary GI symptoms all over again just drove me over the edge and I lost it. First time I cried since getting diagnosed.

He did the standard patting on the shoulder and handing me tissues. I was so angry at myself for crying and frustrated with him for not hearing what I was saying that I didnt even mention how irritable that I had been getting or that I wanted to discuss a continous glucose monitor.

So I went home and kept on crying. Even went on what I call a rebel run. Didnt test for the rest of the day didnt eat lunch and the only picked at dinner. I even had a bag of skittles (that's my chocolate :) )

I got up this morning, didnt test and didnt go to work. The adult in me finally won and I decided to call the office back and ask for another appt. This time Im going to go in with things written down and my reasoning behind them. Anf if I still don't think he is hearing me then I'll make the move to find someone who will.

Thanks for letting me vent. I dont have anyone here that understands this stuff and it helps to know that you guys do.

Patdart 09-23-2011 18:29

I hear your frustration and anger! Not sure your time is well spent going back to him...maybe time to change doctors? Search until you find one that will really work with you?

Blessings,




moon 09-23-2011 18:42

I agree with Pat. Any medical professional who says not to be concerned unless your bg is over 250 and wants you to up your A1C to 7.0, is in my mind someone you need protection from. He doesn't have the same goals you do, so how can you partner with him for your care?

The question is, does that PA represent the viewpoint of the endo he works for, who you're supposed to see in Nov? I know endos are not a dime a dozen, but is there another endo practice you might approach about getting an earlier appt?

It's exasperating and infuriating that we have to struggle so hard to get the care we need. I'm so sorry you're having to go through this.

JT. 09-23-2011 18:46

+2

I guess looking for a 2nd opinion rather then making yourself upset again with the old Dr who didn't hear u out the first time?

God Bless you :)

Cadydid 09-23-2011 19:41

My insurance only has 3 endos in network... the one I see in November, one that I cant get to until February and one that is not accepting new patients, so Im between a rock and a hard place here. While I love my PCM, I honestly dont think she is the best option forme when it comes to treating me for the diabetes.

The one thing that drew me to this office was it is in the same building as my orthopedic surgeon and they are attached to KU School of Medicine, so for some strange reason I thought they would be a good choice.

Tell me if Im crazy or on the wrong train of thought here.. I am on the go constantly.. In my mind, a continous blood glucose monitor would be a good idea. Especially with the lows coming on more frequently,it would give me more of a warning before they go too low... am I wrong here?

I understand that when you are first diagnosed that it is a trial and error kind of thing and that changes are to be expected. But I would also expect that I would have some kind of stability by now.

Shalynne 09-23-2011 19:52

Please add my voice to the "Change Your Doc" chorus! Your anger is more than justified, and I'm very sorry that you must deal with this.

Slight Tangent: Is it just me, or are we seeing a lot more posts from diabetics whose docs make bad changes to a regimen that works, or is just starting to work? What could be driving this trend -- insurance costs?

moon 09-23-2011 20:37

Quote:

Originally Posted by Cadydid (Post 55690)
His suggestion was to cut the glyburide in half and to readd the metformin at the dose that I knew I could handle. (cant go over 1000 mg a day) He also said that I should be concerned unless my bs was over 250 ??!! Complete exact opposite of what I had previously been told. And that is where I lost it. The thought of adding yet another one back and having to go through the temporary GI symptoms all over again just drove me over the edge and I lost it. First time I cried since getting diagnosed.

Well, cutting the glyburide to reduce the lows makes a certain kind of sense, and adding the metformin. Were you taking the extended release when you had the gastric issues? If not, you might try that. I've had a difficult time w/ metformin, but am finally tolerating it. For me, it has been worth the effort because I didn't want to take a sulfonylurea (I was on glipizide for a month but got off it) and don't have to worry about lows.

Maybe if you titrated the metformin - ? Take 500 mg for a week, add another 500 mg - etc. ?

I'm not sure your PCP wouldn't be a better bet for now until your endo appt. S/he couldn't be worse than a PA who say < 250 is okay.

Since you don't know anything about the endo you'll be seeing, but do know his PA has rather dangerous diabetic beliefs, how about making an appt with the other endo for February now, just to get on the appointment calendar. If you're pleased with the one in Nov, you can always cancel. If not, you have a backup on the horizon.

Cadydid 09-23-2011 21:32

I started off with reg Metformin and then moved the ER version.. same results.
When I first started having problems with Metformin, I tried backing down and going up more slowly and that didnt work.. I hit the 1500 and all heck broke loose and stayed that way.

You have a point about getting on the appointment list Moon.. I think i will do just that...

I already know what my PCP will do.. she will take me off the metformin. She saw what I was like in the ER that day.... and she was the one that put me on the glyburide and actos.

jwags 09-23-2011 21:35

You have every right to be angry and frustrated. Feel free to vent away. The idea that numbers under 250 are fine is crazy. Diabetic Damage begins somewhere around 140. The HbA1c of 7 comes from the ACCORD study where they used elderly sick diabetics with poor control and they found if they tried to lower HbA1c they got too many complications. But they were using tons of meds and insulins to get those lower numbers. If I were you I would ask to get off the glyburide and use another med. If you go to Jenny Ruhl's blog on Blood Sugar 101 she has a whole page on drugs and which ones are best. The promblem with sulfyurea drugs like glyburide is they overstimulate your pancreas for X number of hours regardless of what you eat often causing lows, then your liver kicks in and dumps glucose . So you get the yo yo effect. Your doctor should know about this. It also is thought to cause glucose toxicivity and destroys beta cells much quicker. Metformin is the safest drug, did you try the extended version.

Cadydid 09-23-2011 22:36

Yes, I did try the Er version.. had the same results as the regular version.. fine up to 1000 mg.. once I got to 1500, it was heck on wheels.

I did put in a call to my PCP just to see what she will say...


All times are GMT +1. The time now is 09:16.

Powered by vBulletin®
Copyright ©2000 - 2020, vBulletin Solutions, Inc.
Search Engine Optimization by vBSEO
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2020 DragonByte Technologies Ltd.
User Alert System provided by Advanced User Tagging v3.1.0 (Pro) - vBulletin Mods & Addons Copyright © 2020 DragonByte Technologies Ltd.